Tornadoes · United States · Kansas · 2015
EF0 tornado, Cimarron, Kansas, June 22, 2015
This EF0 tornado ran 0.6 miles across Gray County on June 22, 2015, touching down at 7:08 PM CDT and reaching 50 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- June 22, 2015
- Touchdown
- 7:08 PM CDT (00:08 UTC)
- Lifted
- 7:20 PM CDT (00:20 UTC)
- On the ground
- 12 minutes
- Path length
- 0.6 miles (0.9 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- County
- Gray County
- Touchdown point
- 37.784, -100.260
- Lift-off point
- 37.776, -100.262
- Record number
- 1506221808-01
What the Weather Service recorded
A developing weak thunderstorm produced a landspout that was highly visible from many miles around, with numerous pictures taken.
A landspout that was highly visible moved south.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 00:09 UTC | 00:36 UTC | Severe Thunderstorm Warning | DDC |
| 00:15 UTC | 00:35 UTC | Tornado Warning | DDC |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 20:07 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the tornado touched down at Jun 22, 6:46 PM CDT, 22 minutes earlier.
Area forecast discussion, Jun 22, 6:46 PM CDT, 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 646 PM CDT MON JUN 22 2015 ...UPDATED AVIATION SECTION... .SHORT TERM...(THIS EVENING THROUGH TUESDAY) ISSUED AT 336 PM CDT MON JUN 22 2015 UPPER LEVEL RIDGING OVER EASTERN NEW MEXICO WILL SHIFT INTO EASTERN OKLAHOMA THROUGH TUESDAY. A COLD FRONT HAD PUSHED INTO WESTERN KANSAS THIS AFTERNOON NEAR THE SOUTHERN EDGE OF THE WESTERLIES. THIS FRONT WILL STALL OUT JUST SOUTH OF DODGE CITY TONIGHT AND THEN MOVE NORTHWARD TO NEAR INTERSTATE 70 BY TUESDAY AFTERNOON. CHANCES OF THUNDERSTORMS ALONG THIS FRONT LOOK TO BE VERY SMALL, BUT AN ISOLATED STORM CAN'T BE RULED OUT THIS AFTERNOON AND EVENING. SURFACE WINDS ARE EXPECTED TO BACK TO MORE OF A SOUTHERLY DIRECTION ON TUESDAY AS OPPOSED TO SOUTHWESTERLY DOWNSLOPE THAT WE EXPERIENCED TODAY AHEAD OF THE COLD FRONT; AND THIS WILL KEEP TEMPERATURES FROM GETTING QUITE AS HOT AS TODAY. NEVERTHELESS, HIGHS SHOULD STILL REACH INTO THE MID 90S, WITH SOME UPPER 90S AS WELL. THERE IS A SMALL CHANCE THAT THUNDERSTORMS THAT DEVELOP WELL INTO COLORADO TUESDAY AFTERNOON COULD VENTURE INTO WESTERN KANSAS LATER IN THE EVENING. .LONG TERM...(TUESDAY NIGHT THROUGH MONDAY) ISSUED AT 241 PM CDT MON JUN 22 2015 THE UPPER LEVEL RIDGE OVER THE SOUTHERN PLAINS THROUGHOUT THE SHORT TERM PERIOD WILL SLOWLY SHIFT NORTHWESTWARD INTO THE WESTERN UNITED STATES BY FRIDAY. THIS WILL PLACE WESTERN KANSAS UNDER NORTHWEST FLOW ALOFT. A FEW WEAK SHORTWAVES ARE PROGGED TO MOVE DOWN THROUGH THIS FLOW DURING THE EXTENDED PERIOD BRINGING LIFT AND A CHANCE OF THUNDERSTORMS. PARTLY CLOUDY SKIES AND DRY CONDITIONS ARE EXPECTED TUESDAY NIGHT THROUGH THURSDAY MORNING WITH WINDS GENERALLY BEING FROM THE SOUTH. A COLD FRONT THEN MOVES THROUGH THE AREA SOMETIME ON THURSDAY WITH THUNDERSTORM CHANCES INCREASING THURSDAY EVENING INTO THURSDAY NIGHT. ADDITIONAL CHANCES OF THUNDERSTORMS WILL BE POSSIBLE FRIDAY INTO THIS WEEKEND, MAINLY DURING THE AFTERNOON AND EARLY EVENING HOURS. OTHERWISE EXPECT PARTLY CLOUDY SKIES. AS FOR TEMPERATURES, HIGHS WEDNESDAY AND THURSDAY LOOK TO REACH INTO THE MID TO UPPER 90S WITH LOWS IN THE UPPER 60S TO LOWER 70S. TEMPERATURES CLOSER TO CLIMATOLOGY ARE ANTICIPATED FRIDAY INTO THIS WEEKEND WITH HIGHS IN THE MID TO UPPER 80S WITH LOWS IN THE 60S. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING) ISSUED AT 643 PM CDT MON JUN 22 2015 A COLD FRONT MOVED SOUTH LATE IN THE AFTERNOON WHICH STALLED OUT EARLY THIS EVENING. THE FRONT WILL SLOWLY LIFT BACK NORTH AS A WARM FRONT, ALTHOUGH GCK AND HYS WILL REMAIN NORTH OF THE FRONT THROUGH THE EVENING. AN ISOLATED THUNDERSTORM WILL BE POSSIBLE AT DDC, BUT THE PROBABILITY OF OCCURANCE APPEARED TOO LOW TO INCLUDE IN THE TAF. SOUTH TO SOUTHWEST WINDS WILL PREVAIL AT GCK AND DDC TUESDAY AFTERNOON WITH SUSTAINED WINDS OF 15 TO 20 KNOTS, WHILE SOUTHEAST WINDS WILL BE LESS AT 10 TO 14 KNOTS AT HYS. && .PRELIMINARY POINT TEMPS/POPS... DDC 69 96 72 97 / 10 0 0 10 GCK 69 97 72 98 / 10 0 10 10 EHA 68 96 70 98 / 10 0 10 10 LBL 69 95 71 97 / 10 0 0 10 HYS 69 95 73 100 / 10 10 10 10 P28 72 97 73 97 / 0 0 0 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...FINCH LONG TERM...HOVORKA_42 AVIATION...UMSCHEID
Hazardous weather outlook, Jun 22, 4:23 AM CDT, 14 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 423 AM CDT MON JUN 22 2015 KSZ030-031-043>046-061>066-074>081-084>090-230930- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 423 AM CDT MON JUN 22 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE FOR ISOLATED THUNDERSTORMS THIS AFTERNOON IN THE VICINITY OF A WEAK COLD FRONT. HOWEVER, THE POTENTIAL FOR SEVERE WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 32
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Dodge City, (KDDC), 00:00Z
0.1 hours before the tornado, 32 km from the path. June 23, 2015.
- Mixed-layer CAPE
- 2832 J/kg
- Mixed-layer CIN
- -48 J/kg
- Surface CAPE
- 4058 J/kg
- Mixed-layer LCL
- 2319 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.4
- 0-3 km lapse rate
- 8.0 K/km
Dodge City, (KDDC), 12:00Z
11.9 hours after it, 32 km from the path. June 23, 2015.
- Mixed-layer CAPE
- 867 J/kg
- Mixed-layer CIN
- -492 J/kg
- Surface CAPE
- 1152 J/kg
- Mixed-layer LCL
- 1258 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 77 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
- 0-3 km lapse rate
- 3.4 K/km
The surface observations
Dodge City (DDC), 26 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 22:52 UTC | 93 | 63 | 190° 9 kt | 1013.2 | ||
| 23:52 UTC | 90 | 65 | 200° 11 kt | 1013.5 | ||
| 00:16 UTC | 89 | 65 | 190° 9 kt | 1013.5 | TS | |
| 00:52 UTC | 87 | 66 | 190° 10 kt | 1014.6 | TS | |
| 01:06 UTC | 87 | 66 | 180° 5 kt | 1014.9 | ||
| 01:52 UTC | 86 | 65 | 200° 5 kt | 1015.2 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Dodge City radar (KDDC), 26 km away, was scanning. The volume nearest the touchdown began at 00:10 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 00:20 UTC | TORNADO | 4 W Howell | Gray, KS | LANDSPOUT TYPE TORNADO HIGHLY VISIBLE WITH A THIN ROPE APPEARANCE AND A VISIBLE DEBRIS CLOUD. THE TORNADO LASTED APPROXIMATELY 10 MINUTES. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2015 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are
The other tornadoes of June 22, 2015
26 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| June 22 | 2:26 AM CDT | EF1 | Mahnomen, MN | 0.2 | 30 | |||
| June 22 | 6:50 AM CDT | EF0 | Nicollet, MN | 2.8 | 50 | |||
| June 22 | 8:21 AM CDT | EF1 | Fayette, IA | 1.5 | 50 | 2 | $100,000 | |
| June 22 | 8:50 AM CDT | EF0 | Crawford, WI | 1.3 | 35 | $10,000 | ||
| June 22 | 9:06 AM CDT | EF0 | Crawford, WI | 7.4 | 60 | $34,000 | ||
| June 22 | 2:30 PM EDT | EF1 | Ionia, MI | 4.6 | 100 | 5 | $3.2 million | |
| June 22 | 5:05 PM CDT | EF3 | Marion, IA | 11.1 | 575 | $150,000 | ||
| June 22 | 5:50 PM CDT | EF2 | Monroe, IA | 1.7 | 290 | $125,000 | ||
| June 22 | 7:14 PM EDT | EF0 | Charlotte, FL | 0.6 | 15 | |||
| June 22 | 7:14 PM CDT | EF1 | Whiteside, IL | 2.2 | 75 | |||
| June 22 | 7:15 PM CDT | EF2 | Rock Island, IL | 4.2 | 440 | |||
| June 22 | 7:16 PM CDT | EF0 | Whiteside, IL | 2.6 | 50 | |||
| June 22 | 7:16 PM CDT | EF1 | Whiteside, IL | 1.7 | 50 | |||
| June 22 | 7:28 PM CDT | EF1 | Lee, IL | 7.4 | 50 | |||
| June 22 | 7:53 PM CDT | EF2 | Lee, IL | 7.8 | 880 | 7 | $1.0 million | |
| June 22 | 8:19 PM CDT | EF1 | LaSalle, IL | 1.5 | 150 | $100,000 | ||
| June 22 | 8:50 PM CDT | EF1 | LaSalle, IL | 6.0 | 150 | $100,000 | ||
| June 22 | 10:00 PM EDT | EF2 | Saginaw, MI | 11.3 | 250 | 2 | $600,000 | |
| June 22 | 10:07 PM EDT | EF1 | Tuscola, MI | 22.9 | 250 | $501,000 | ||
| June 22 | 9:17 PM CDT | EF1 | Grundy, IL | 7.0 | 150 | $50,000 | ||
| June 22 | 9:43 PM CDT | EF1 | Grundy, IL | 0.8 | 100 | $50,000 | ||
| June 22 | 9:45 PM CDT | EF3 | Grundy, IL | 16.3 | 1,320 | 7 | $25 million | |
| June 22 | 10:08 PM CDT | EF1 | Kankakee, IL | 2.2 | 300 | |||
| June 22 | 11:55 PM EDT | EF0 | Saint Clair, MI | 0.6 | 50 | $10,000 | ||
| June 22 | 11:46 PM CDT | EF0 | Kankakee, IL | 1.0 | 50 | |||
| June 22 | 1:31 AM EDT | EF1 | Washtenaw, MI | 4.3 | 100 | $300,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.